Can Benadryl cause hypotension?

NYMedic828

Forum Deputy Chief
2,094
3
36
So this randomly came up in discussion with my partner who states that Benadryl in an anaphylactic shock patient can actually worsened hypotension.

It was my understanding that in an anaphylactic response, basophils and mast cells release large amounts of histamine resulting in profound vasodilation and increased vascular permeability along with bronchoconstriction.

So, wouldn't administering an H1 blocker, benadryl, regardless of how far the symptoms have progressed, be a means of reversing the effects in conjunction with epinephrine?

As per epocrates, Benadryl does in fact have a common side effect of hypotension but I don't understand why. Especially. Considering it has anticholinergic effects.
 

DrankTheKoolaid

Forum Deputy Chief
1,344
20
38
That is quite the question and I do not even pretend to have the answer, even after a little google-fu i am still baffled at this one.

There is numerous links on it happening, mostly leading to orthostatic hypotension and prolonged QT. But I also found a article on diphenhydramine reversing vanco induced hypotension. I for one look forward to someone to break this one down for the masses to understand.
 
OP
N

NYMedic828

Forum Deputy Chief
2,094
3
36
That is quite the question and I do not even pretend to have the answer, even after a little google-fu i am still baffled at this one.

There is numerous links on it happening, mostly leading to orthostatic hypotension and prolonged QT. But I also found a article on diphenhydramine reversing vanco induced hypotension. I for one look forward to someone to break this one down for the masses to understand.
Yea same. All I found was orthodontic hypotension in the the elderly.


I'm sure Ven or someone will chime in...
 

Medic Tim

Forum Deputy Chief
Premium Member
2,139
77
48
Possibly Anticholinergic syndrome.

I have had a benadryl od before and it presented as a tca overdose.

It also has sodium channel blocking powers as higher doses. If there is any polypharm or someone is sensitive it makes sense you could see hypotension in some pts.
 

abckidsmom

Dances with Patients
3,380
5
36
Yea same. All I found was orthodontic hypotension in the the elderly.


I'm sure Ven or someone will chime in...
This is a major autocorrect win!

I've seen hypotension in a Benadryl overdose, it can be common with large amounts of anticholinergics, right?

Still waiting for Vene to get here.
 
OP
N

NYMedic828

Forum Deputy Chief
2,094
3
36
This is a major autocorrect win!

I've seen hypotension in a Benadryl overdose, it can be common with large amounts of anticholinergics, right?

Still waiting for Vene to get here.
Stoopid iPhone -_-
 

firetender

Community Leader Emeritus
2,552
11
38
Why wait for Vene when you've got me!

Yea same. All I found was orthodontic hypotension in the the elderly.


I'm sure Ven or someone will chime in...
Place manual pressure on the tooth to keep it in until you get to the ER.

But don't press too hard or you'll have to then reverse the orthodontic hypertension by pulling just a little.

It's kind of like synchronized cardioversion, only more painful!

Some day, with a bit more education, we'll be able to just pull the damn things out!

But then we'd loose the high status of Ambulance Drivers and become Tooth Faries!

(I say this while mourning the passing of Phyllis Diller; RIP beautiful one!)
 
OP
N

NYMedic828

Forum Deputy Chief
2,094
3
36
Benadryl has an element of alpha blockade that can cause hypotension.
Is that worth not giving it in the presence of anaphylactic shock?
 

bigbaldguy

Former medic seven years 911 service in houston
4,043
41
48
Is that worth not giving it in the presence of anaphylactic shock?
uhh so if you give it to them they pass out but if you don't give it to them they die kind of thing? If you already gave epi then they probably have a higher than normal BP anyway so I doubt it would matter.

Edit: You mean since in anaphylaxis they are usually already hypotensive?
 
Last edited by a moderator:

Dwindlin

Forum Captain
360
0
0
Is that worth not giving it in the presence of anaphylactic shock?
Great question. I think the jury is still out on this one based on this Cochrane (I haven't seen anything more recent). Having said that, in the hospital we routinely administer a combination H1 and H2 blocker (benadryl and cimetidine) and corticosteroids after the patient has begun to stabilize. Without a doubt Epi should be your go to, but the above is standard where I am after the Epi has begun to work its magic.
 
OP
N

NYMedic828

Forum Deputy Chief
2,094
3
36
uhh so if you give it to them they pass out but if you don't give it to them they die kind of thing? If you already gave epi then they probably have a higher than normal BP anyway so I doubt it would matter.

Edit: You mean since in anaphylaxis they are usually already hypotensive?
Yes. Anaphylaxis is a distributive shock. The fluid is there, but it's in the wrong place or the tank becomes too big.

I guess the question is, is the alpha blockade of benadryl @ 50mg lesser than the alpha effect of epi at 0.3mg.
 

zmedic

Forum Captain
480
0
16
I think it's important not to draw too many conclusions from overdose cases. What happens when someone taking a gram of benadryl doesn't really give me pause when I'm thinking about giving 50mg. I don't think 50mg of benadryl is going to do much to hurt someone. But I think there are a lot of things that you should be giving someone who is actually in anaphylactic shock before benadryl. Solumedrol and epi come to mind.
 
OP
N

NYMedic828

Forum Deputy Chief
2,094
3
36
I think it's important not to draw too many conclusions from overdose cases. What happens when someone taking a gram of benadryl doesn't really give me pause when I'm thinking about giving 50mg. I don't think 50mg of benadryl is going to do much to hurt someone. But I think there are a lot of things that you should be giving someone who is actually in anaphylactic shock before benadryl. Solumedrol and epi come to mind.
Absolutely. I'm glad you chimed in doc, seeing as you are probably more than up to date on my particular set of protocols.

Also, I don't think overdose really plays a role here unless someone eats some peanuts, knows they are hypersensitive and decides to down a box of benadryl thinking it will be the right move. Overdose is separate from this discussion.

I have never had a BAD anaphylactic that was hypotensive, only the early signs which we cut it off right then and there with epi and Benadryl.


But lets say you presume anaphylaxis, patient hypo, tachy, give epi 0.3mg asap and give a corticosteroid, maybe some albuterol. Now that you administered the primary treatment for shock, should Benadryl still be in play at a pre hospital level?

Another side note, corticosteroids from what I know are given as an immunosuppressive measure. Do they have any effect on histamine?
 

KellyBracket

Forum Captain
285
4
18
Along with Zmedic, I don't think there should be to much anxiety about giving a proper dose of diphenhydramine in anaphylaxis.

But anti-histamines are not the priority in true anaphylaxis, and neither are steroids or H-2 blockers. The priority is epinephrine, IM, in the the thigh.

Many experts consider steroids and anti-histamines to contribute little to treating anaphylaxis. This is more than just theorizing - one group of researchers treated anaphylaxis with just epinephrine, and the patients all did great.

(For more review on the topic, you can read my breakdown of a recent study called "Anaphylaxis Knowledge among Paramedics." It's witty, and most of the words are spelled right.)
 

FDJohn

Forum Probie
23
0
0
That's a good question. The only thing I've come across is antihistamine toxicity. I think we're probably looking at over sensitivity to the drug. :huh: possibly...
 

Doczilla

Forum Captain
393
65
28
Unless theyre "red as a beet, mad as a hatter, dry as a bone, and blind as a bat", while getting stung by fire ants that they're deathly allergic to, I don't think there's that much clinical application to worrying about toxicity.

Some children can be overly sensitive to I.V benadryl. A pediatrician slapped one my of coworkers for giving it rapidly to one kid. Never had any problems with adults.
 

jwk

Forum Captain
411
77
28
I think it's important not to draw too many conclusions from overdose cases. What happens when someone taking a gram of benadryl doesn't really give me pause when I'm thinking about giving 50mg. I don't think 50mg of benadryl is going to do much to hurt someone. But I think there are a lot of things that you should be giving someone who is actually in anaphylactic shock before benadryl. Solumedrol and epi come to mind.
Thank you!

We use benadryl routinely on fragile and/or hypotensive patients as a premedication for surgery.
 

sensitiveguy

Forum Ride Along
1
0
1
I used to occasionally take Benadryl to sleep but more recently had a scary reaction and light headed..hypotension..etc This was at a low dose. I feel it all has to due with sensitivity of the patient which is the scary part. I do feel if you are giving someone an epipen That is going to counteract the risk for more people but giving benadryl to a person who had a low bp reaction before after the pen? Well then I would think the steroid would counteract it likely...Vistaril is a H1 blocker and they are researching mast cell stabilizers (cromolyn sulfate..quercitin) That might have a preventetive effect? I usually took benadryl in coated pill and when i took a chewable I think it went right to my system resulting in the the low bp and very unpleasant few hours..
 
Top